CSN Login
Members Online: 11

Hydration?

thegirlfriend's picture
thegirlfriend
Posts: 147
Joined: Sep 2009

Id ask my guy, but he tried to explain, but since he is very tired and voice hurts, i didnt want to ask many questions. Thats what you all are for right?? :)
My guy has completed 4 weeks of radiation with 1 chemo per week. 2 more weeks! he just started radiation twice a day on thursday and started hydration on Wednesday. Since he has a heart history, he has to have 2 bags in a 4 hour span.

Pls can someone explain? what exactly is this and what is the purpose.

Thanks,

thegirlfriend

Hondo's picture
Hondo
Posts: 5608
Joined: Apr 2009

I did some Hydration it was because I was taking some kind of drug to help me with the radiation so I would not burn so bad. Also when I was not feeling very good the nurse would check and find that I was dehydrated, and they would have to give me more fluid. I was not drinking water like I should because it hurt to swallow, so with anything when it hurts you stop doing it. I believe the Chemo also has a way of drying you out; I am not sure why someone else might be able to explain that better. Hope this helps some.

delnative's picture
delnative
Posts: 452
Joined: Aug 2009

Is hubby taking cisplatin for his chemo, by any chance? Cisplatin (which I had) is very hard on the kidneys, and it is crucial that the body remain hydrated before, during and after chemo.
Hydration is the easiest way to accomplish that.
I don't know if that's also the case for other chemo drugs, but I wouldn't be surprised if it were.

--Jim in Delaware

Skiffin16's picture
Skiffin16
Posts: 8052
Joined: Sep 2009

Like DelNative said, the hydaration is very important for flushing the kidneys and making sure that the chemo (especially Cisplaten and Carboplaten) get flushed out of the kidneys....

Hydration also is very important because of the amount of fluids passing through his system, especially during chemo, radiation and things going on in his system....

I know that during the 2nd week of my initial nine weeks of chemo (before I started the weekly seven week concurrent with radiation), that I wasn't drinking enough fluids. I just felt bad, wanted to sleep all of the time, for several days. The more I slept the worse I felt, the less I drank and the more I wanted to sleep....

When I went in for Neulasta the following week. They gave me all kinds of grief and pumped a few bags of the hydration fluids through me...I immediately felt much better...I never did that again... Also if he becomes dehydrated, it could possibly be sever enough to put him in the hosipital for a few days or longer...so make sure he drinks as much as possible, even when he doesn't want to...

My wife about wore my hands and forearms out..she learned that if you pinch the skin on top of the hands and it "tents"...(stays peaked up for a few seconds) without immediately going down, that I wasn't getting enough fluids...

If you are at all indoubt of anything, or him, make sure to communicate with the doctors and especially the cancer center staff, they are usually very well informed and more than willing to help explain things....

Good Luck & God Bless,
John

thegirlfriend's picture
thegirlfriend
Posts: 147
Joined: Sep 2009

thanks everyone. He of course is not drinking much because he cant swallow without experiencing immense pain. so this makes perfect sense. and i know that his chemo was adjusted to allow for his kidney functioning, so 4 hours a day for hydration im sure is needed. 4 hours instead of 2 for 2 bags, since he has had heart surgery in the past.

jkinobay's picture
jkinobay
Posts: 245
Joined: May 2007

Others may have already offered, but here's what I did and it worked very well:

** I had a PEG tube. My Dietician prescribed the precise type and amount of nutrient supplement and hydration that I needed. I took those requirements and divided into equal uptakes spaced about 2 hours apart.

**I kept detailed logs in a spiral notebook of the precise amount and time of any uptake. That enabled me to meet or exceed the established daily minimum requirements for hydration and nutrition.

**Towards the end of treatments (week 4 of 7 or so) the established minimum was not enough. I was feeling so-so and did not lose much weight, but was in fact quite dehydrated. My theory is that the IMRT in combination with the Cisplatin just really kicks your butt from a hydration perspective.

**Unfortunately, in many cases and certainly in mine, it got much rougher for the 4-6 weeks following the end of treatments. To offset I upped my hydration to 100 ounces per day of 50/50 Pedialyte and water. That's when things really turned the corner. By the way, I weighed about 190 pounds at the time.

** By increasing the daily minimum for hydration, and the efficacy (Pedialyte) I started feeling much better. Without a doubt all of this can and does have an effect on healing. That is why it is so very important.

Hope this helps. Hang in there.............there is hope and we are all here to support.

JK

Judy.2's picture
Judy.2
Posts: 21
Joined: Jul 2009

My Chemo nurses told me this: They call it the "Designer" chemo. It's the little item that sent Martha Stewart to prison for a little vacation. It seems she was mislead to believe that the drug was not working as they had hoped, and because of this, she did a little illegal trading on the stock market. I don't really understand how that all works...but did find it a little interesting, while sitting there watching it drip into my body.
It is metal based, and somehow links up to our cancer cells, causing the radiaton to kick it up a notch.
I too, had a peg tube, and considered it my best friend. Despite my husbands careful watch over all of my liquid intake, it was necessary for me to have numerous IV fluid treatments. I just couldn't get enough fluid it the tube to keep up with it. I do remember feeling like a different person on the way home from those treatments.
I started seeing a nutritionalist about 7 months out of treatment. The lab work she took showed I was very low on magnesium, and she attributed that to the Cisplatin. At two years from treatment, I'm feeling pretty well...but still quite anemic, despite taking iron supplements daily. Tomorrow, I meet with the nutritionalist again, to see how my blood values are doing. While my cancer docs also test my blood frequently, I feel the knowledge of my nutritionalist has really helped. I'm very lucky...my insurance even covers it! (not the extra vitamins that she suggests, though). My biggest road block is that I can't seem to swallow even the tinest pill, without choking to the point of not being able to breath. So...I grind away, and hope the taste isn't too bad! (and sometimes miss my good friend, PEG!)
Judy

jkinobay's picture
jkinobay
Posts: 245
Joined: May 2007

There are a lot of miracles in life. One of the greatest for we HNC survivors is the miracle that somewhere some research scientist(s) discovered Cisplatin's miraculous properties. Long story made short, somehow they figured out that Cisplatin (liquid Platinum) in the right configuration can alter DNA such that it turns against abnormal cell growth (i.e. Cancer).

Now those people deserve something along the lines of a Nobel Prize.

The long story..............
http://www.chemcases.com/cisplat/cisplat12.htm

Stay well...............JK

thegirlfriend's picture
thegirlfriend
Posts: 147
Joined: Sep 2009

the dr changed his chemo from Platinum to Magnesium because of his kidney function tests.
other than that, He hasnt shared any of the info. Alot to repeat after a busy day of treatments.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network